Do Antidepressant Medicines Cause ED? Let’s Find Out

Antidepressants And ED

In this article, we’ll discuss the relationship between antidepressants and ED.

Introduction

It is no secret that being an adult in these fast-paced times takes a toll on one’s mental health. Here’s where antidepressants come into the story. While antidepressants do help in coping up with depression, they have some sexual side effects.

To be an overall healthy person, you must make sure to keep your mental and sexual health aligned. The issue with medicines is that side effects gradually become more evident and by the time they are diagnosed it is already too late and another medicine needs to be added to the patient’s medicinal palette. 

Antidepressants And ED

Erectile dysfunction, just like depression, is observed more frequently in adults. The difficulty in getting an erection can be a result of genetic problems, lifestyle choices, or current physical conditions. It has an impact on not just one’s self-esteem and love-life but proves to be counterproductive to the acts involved inside the bedroom.

Erectile dysfunction is a common side effect of taking antidepressants regularly. Not just erectile dysfunction, but antidepressants can make it harder to have an orgasm, or sexual arousal, or none at all.  

Antidepressant medicines are known to boost the serotonin aka the “happy hormone” levels in your body, which helps reduce depression. However, this chemical can give you a sense of utmost calm which can lower your sexual desire. Sexual dysfunction can also be a by-product of an imbalance of neurotransmitters in our bodies, caused by antidepressant medicines.

Apart from serotonin, other neurotransmitters like dopamine and norepinephrine are known to be influenced by antidepressants. Therefore, if you’re having trouble attaining or maintaining a penile erection, it’s possible that your antidepressants are to be blamed. 

How It Happens

The sole reason why antidepressants may cause erectile dysfunction is that they have a high influence on the balance of neurotransmitters in the body. Any alteration in this balance can result in sexual dysfunction. Symptoms may include delayed climax, difficulty in sexual stimulation, or no arousal at all.

Following are all the reasons why antidepressants influence your libido and more:

  • Serotonin: Most antidepressants have Selective Serotonin Reuptake Inhibitors (SSRIs) which help in increasing the circulation of serotonin in the brain, giving you a sense of stability and alleviating anxiety. SSRIs are the most infamous for causing sexual dysfunction in the majority of patients. This can affect your sexual drive, lowering the libido or at worse, even causing erectile dysfunction.
  • Dopamine: By boosting one’s serotonin levels, antidepressants stimulate 5HT2A and 5HT2C receptors, which leads to GABA (Gamma-aminobutyric acid) release. This activity can result in an expected dopamine release. Research shows that an increase in serotonin may result in a decrease in the dopamine levels of an individual. Dopamine helps you in feeling aroused, motivated, and sexually stimulated. A drop in the level of dopamine in the body will lead to lesser arousal, thus resulting in some level erectile dysfunction. 
  • Norepinephrine: Another imperative neurotransmitter affected by antidepressant medicines is norepinephrine. Norepinephrine is both a neurotransmitter and a hormone, that is released by the central nervous system (CNS). The main function of this neurotransmitter is to mobilize the mind and the body. A lot of antidepressants are known to inhibit or even obstruct the release of this hormone in an attempt to calm the mind and body down. This action may have an anticholinergic effect i.e., it restrains all involuntary movements in the body. By having an anticholinergic effect, the drug inhibits the attainment of a penile erection, leading to erectile dysfunction.
  • Nitric Oxide: Antidepressants with SSRIs like Paroxetine (sold under the name Paxil or Seroxat) significantly slow down NOS activity and the production of nitric oxide in men. Nitric Oxide is the compound that conciliates sexual arousal and erection in men. A majority of men who ingest Paroxetine on a regular basis experience its side effects such as erectile dysfunction or an inability to ejaculate. 

So, the bottom line would be that antidepressants highly influence the vital neurotransmitters in your body (even the ones related to the ED). Hence, it all depends on the type of antidepressant you are consuming in order to assess the influence that it will have on a respective neurotransmitter.

From Selective Serotonin Reuptake Inhibitors (SSRIs) being the most problematic when it comes to sexual problems and erectile dysfunction, to Tricyclic Antidepressants (TCAs) being the least harmful to your sexual health. 

Not every antidepressant has the same effect on your sexual health or leads to ED. Medications such as Zoloft, Celexa, Lexapro, and Prozac have the most extreme sexual side effects. On the other hand, medications like Wellbutrin and Remeron come with a lesser risk concerning your sexual health. TCAs, such as Elavil, can be a safer option among others. Nevertheless, one must keep in mind that any antidepressant medication can cause erectile dysfunction depending on the frequency of consumption.  

On the bright side, erectile dysfunction isn’t a lasting side effect of antidepressant medicines. It’s possible that one may experience the symptoms just for a week after starting with the prescribed dosage. However, if the symptoms last for more than the initial week or month, at worst, you must consider talking to a healthcare professional.

You can combat the problem by talking to your doctor and lowering the dosage. You can even consider switching from the current prescription to a safer one. Another alternative can be engaging in sexual intercourse before taking the medication. 

Antidepressants And ED: Conclusion

Ultimately, all the symptoms and effects vary from body to body. You must always consider checking how your body adjusts and reacts to a certain drug before making it a part of your lifestyle. Antidepressants cause erectile dysfunction, but the extremity of the condition depends on the body and the dosages.

While some may experience the problem momentarily after starting the medication, it can have an everlasting effect on others. Thus you must identify what works best for you and never hesitate in discussing it with your doctor because it is absolutely normal for side effects to occur. Remember that you have the right to enquire about the medication you are prescribed.